I've recently been diagnosed with Anemia, so have been taking vitamins. I found out through my Diabetes Forecast recently that Metformin may cause a vitamin B12 deficiency, which turns into anemia. I am a LADA Type 1, so I have been taking Metformin instead of 1 insulin unit with breakfast and also at dinner (mostly because I was incorrectly diagnosed as type 2 and the Metformin works pretty well for me). I've been overcome with lethargy lately, so I decided today to give up the Metformin and just do an extra insulin shot/day just in case the Metformin is contributing to my anemia. I'm curious if anyone has dealt with this, has information to share, etc. Thanks!
I'm confused how a B12 deficiency turns into iron deficiency anemia. Maybe if you don't have enough B12 your body doesn't process iron properly?
I can't explain medically but Anemia are one of the things that Diabetes can affect. I've had T1 most of my life and have Anemia that long also.
Betty J - how do you treat it?
oMy Educator told me years ago if you can not have lows for a few weeks you can regain the symptoms. I find it to be true if I can avoid lows...not as if we plan them.
Metformin can cause a malabsorption of vitamin B-12. This can cause a form of anemia and low levels of B-12 can also cause a form of neuropathy. It is estimated that perhaps 30% of patients on metformin have evidence of malabsorpion. Some people suggest that supplementing calcium can avoid the issue, but I'm not convinced. I've been on metformin for years and supplement (in addition to my Costco performance vitamin) with B-100 which contains 1600% of the RDA. In the last year I had my B-12 levels tested and they are normal.
I think it is better to just take a supplement and get all the advantages of improved insulin sensitivity from metformin. If you only take a total of 8 units of insulin a day, then you probably don't need it.